Alert archive / Colorado / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS Grand Junction, CO

July 23, 2007Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 23, 2007, 8:41 PM MDT for Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2007, 8:41 PM MDT (02:41 UTC)
Expired
Jul 23, 2007, 11:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 22 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3572 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:46 PM MDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 23, 2:46 PM MDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
246 PM MDT MON JUL 23 2007

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
MONSOONAL MOISTURE WILL CONTINUE TO BRING HEAVY RAIN PRODUCING
THUNDERSTORMS TO THE FORECAST AREA THROUGH MIDWEEK. SOME
REPOSITIONING OF THE UPPER LEVEL HIGH IS EXPECTED OVER THE NEXT 48
HOURS...WITH FLOW ALOFT BECOMING MORE SOUTHERLY ON TUESDAY AS THE
CENTER OF THE HIGH SETS UP ACROSS NORTHEAST COLORADO. THIS WILL HELP
TO DRAW A STRONGER SURGE OF MID LEVEL MOISTURE NORTHWARD INTO THE
FORECAST AREA...WITH MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
EXPECTED TUESDAY AFTERNOON AND EVENING. FLOW CONTINUES TO
TRANSITION TUESDAY NIGHT INTO WEDNESDAY...WITH THE RIDGE FLATTENING
SLIGHTLY IN RESPONSE TO A SERIES OF WAVES PASSING THROUGH THE
NORTHERN ROCKIES.  THIS WILL BEND FLOW ALOFT TO A MORE SOUTHWESTERLY
COMPONENT WITH DEEPER MOISTURE PLUME REMAINING IN TACT FOR ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. HEAVY RAIN POSSIBLY FROM ANY
STORM WITH PRECIPITABLE WATER VALUES HOLDING AROUND 1 INCH THROUGH
THE PERIOD. HAVE TAPERED BACK DAYTIME POPS IN THE THE LOWER VALLEYS
AS BEST ACTIVITY CONTINUES TO HOLD UNTIL THE LATE AFTERNOON AND
EVENING HOURS. PERSISTENCE THE KEY WITH TEMPERATURES THROUGH THE
PERIOD.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
SUB-TROPICAL MOISTURE WILL LINGER ACROSS THE REGION THROUGH MIDWEEK
ACCORDING TO MEDIUM RANGE MODELS. EC AND GFS WERE IN GOOD AGREEMENT
WITH BOTH SHOWING A SHIFT IN THE HIGH PRESSURE CENTER WESTWARD TO
THE FOUR CORNERS THEN ONTO THE GREAT BASIN WEDNESDAY NIGHT INTO
THURSDAY. GFS SUGGESTS LITTLE CHANGE IN DIURNAL PATTERN THURSDAY...
HOWEVER DRYING INDICATED ACROSS THE NORTH FOR REDUCED PRECIPITATION
CHANCES AND INTENSITY NORTH OF THE I-70 CORRIDOR FROM FRIDAY ONWARD.
TEMPERATURES WILL REMAIN LARGELY PERSISTENT WITH NEAR OR SLIGHTLY
ABOVE NORMAL TEMPERATURES CONTINUING.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
MIDWEEK...MAINLY DURING AFTERNOON AND EVENING HOURS...WITH THE
HIGHEST AREAL COVERAGE SOUTH OF INTERSTATE 70. ALTHOUGH VFR
CONDITIONS ARE EXPECTED TO PREVAIL...SOME STORMS WILL LIKELY
PRODUCE MOUNTAIN OBSCURATIONS AND LOCAL MVFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...JDC
LONG TERM...NL
AVIATION...JDC/CJC/NL
Hazardous weather outlook, Jul 23, 3:28 AM MDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 AM MDT MON JUL 23 2007

COZ001>014-017>023-UTZ022>025-027>029-241000-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
328 AM MDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS WILL INCREASE TO SCATTERED THUNDERSTORMS MAINLY OVER
THE HIGHER TERRAIN BY THIS AFTERNOON. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE SAN JUAN MOUNTAINS...PORTIONS OF
THE COLORADO CENTRAL MOUNTAINS AND THE EASTERN UINTA MOUNTAINS THIS
AFTERNOON AND EVENING. IN ADDITION TO CLOUD TO GROUND LIGHTNING...
SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. ISOLATED
SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST AFTER MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY
THROUGH SUNDAY. LIGHTNING AND GUSTY WINDS WILL BE COMMON WITH THE
STORMS...AND SOME THESE STORMS WILL GENERATE LOCALLY HEAVY RAIN
SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...HAIL...AND
ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

CUOCO

In the hours before

Local storm report, Jul 23, 8:01 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
801 PM MDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             IGNACIO                 37.12N 107.63W
07/23/2007  M0.88 INCH       LA PLATA           CO   BROADCAST MEDIA

0615 PM     HAIL             10 SE DURANGO           37.18N 107.74W
07/23/2007  E0.50 INCH       LA PLATA           CO   TRAINED SPOTTER

0655 PM     HAIL             15 SE DURANGO           37.13N 107.68W
07/23/2007  E0.50 INCH       LA PLATA           CO   TRAINED SPOTTER

&&

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:10 PM MDTSevere Thunderstorm WarningGJTLa Plata50 min
Jul 23, 6:27 PM MDTSevere Thunderstorm WarningGJTMesa48 min
Jul 23, 6:58 PM MDTSevere Thunderstorm WarningGJTLa Plata47 min
Jul 23, 10:31 PM MDTFlash Flood WarningGJTGarfield, Rio Blanco3 hr
Jul 23, 7:36 PM MDTSevere Thunderstorm WarningGJTGrand39 min
Jul 23, 8:28 PM MDTFlash Flood WarningGJTGrand, San Juan3 hr
Jul 23, 8:28 PM MDTFlash Flood WarningGJTSan Juan3 hr

Nearby

Flash Flood Warnings in Colorado, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.